The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Another bad day


#41

@nin thank you Elaine! I just want to be well and back to work as soon as I can to feel normalish again… I suppose every flare up that causes us to not be able to do what we normally do is scary for us. Im glad I took your advice :kissing_heart: x


#42

Hi all, so today seems to be worse than the last few days with visual vertigo to boot! Spoke to my GP whos upped me to 20mg of Amitriptyline and prescribed me some Cinnarizine for motion sickness/vertigo… just hope it starts to work soon I feel so awful and depressed :pensive: what a lovely xmas this is going to be!!


#43

It can take some time for your body to adjust to the meds, and some of your increased symptoms would have occurred anyway, MAV constantly morphs, but increased dizziness is a side effect of antidepressants, in fact of a huge percentage of meds, both those used for MAV and not. It does seem strange but often drugs used to treat a specific condition can also cause the same condition as a side effect, Amitriptyline has an excellent reputation for treating photophobia associated with MAV however it is known to cause vision issues in some. Is the visual vertigo a new symptom or just temporarily increased, as happens. Helen


#44

Oh no, so sorry to hear that. Looks like Cinnarizine is also a calcium channel blocker, which is what I’m on (Verapamil). It can make you feel a bit tired while your body adjusts. But they generally work very well for MAV, so hang in there, you got the right meds it seems.

On my bad days, I find phone conversations to be the best distraction. I guess its because I don’t have to use my balance or eyes :grinning:


#45

Hi all, im feeling alot more stable at the current moment even made myself a cuppa :grin: I have to say I am feeling a little sedated probably the Cinarazine and the Ami as I took them together at midday after a very rocky morning. Although ive got a heavy face/head the ear pressure has resumed and I just feel asif my vestubular system has taken a xmas break!!! Hurrah! It says to take 1, 3 times a day! I think that would knock a elephant out the way I feel! They appear to be working :crossed_fingers:
The Ami im sure is doing a little something with my visions but im willing to keep on with them as its very early days… thanks everyone and Merry Christmas! :christmas_tree:


#46

Yes, you should be taking the Amitriptyline at 9pm-ish, so by morning you are less sedated. It also helps with sleep, though can give you the odd vivid dream.


#47

James is right. James, I believe you took ami one time at an off hour and you paid for it the next day? I try to be consistent on what time I take everyday. i take it 8pm sharp every single day and pill organizer is a must. Sometimes i forget hours of taking it if i took it or not or pill organizer helps with that.


#48

@Young_Lee do you find your gaining some relief with the Ami? And are you going to increase the doseage?


#49

I am at 30mg at the moment and it’s been about almost 2 months at that dosage. It has helped with my dizziness, some imbalance, and sleep. I don’t know if it’s going to help any further by increasing the dosage at this stage but if symptoms do get worse, then i am willing.


#50

Yep. You have to pick the hour you take it to fit your daily read morning routine. I experimented a lot. Ended up with 8:30pm but then my commute was mercifully short.


#51

I was told to take Ami twelve hours before I needed to get up. GP’s rule of thumb for start up. Obviously after a while people adjust it to suit themselves. Helen


#52

Yes, so definitely not lunchtime! :smiley::sleeping::sleeping_bed::sun_with_face:


#53

@Onandon03 can I ask Helen what meds your currently on and what mg? And do you take anything for nausea and dizziness? When I see my gp in Jan I want to discuss more med options and get a clear picture of the most popular ones people take on here.
Thank you :grin:


#54

@turnitaround can point you in direction of the drugs most commonly mentioned drugs used on forum. However that’s not ‘success rates’, just mentioned/discussed.

This US flowchart is used by Dr Hain, US expert. Shows you what he finds more useful to try for MAV. Give you some idea, However your GP will only want you to take drugs they are familiar with as your medication is ultimately their responsibility.

I’ll leave you to read my story in Personal Diaries. It’s all there. Once the preventatives are in control the theory is that symptoms are controlled by them, and additional meds for ‘nausea and dizziness’ which are both MAV symptoms should prove unnecessary. I was told not to take any other meds at all from start up of preventatives, and that included painkillers. Pre-preventatives I used to take Buccastem for nausea when acute but that is only short-term, ie three days maximum. Most of the short-term use drugs can actually retard improvement and cause dizziness. Helen


#55

FWIW Amitriptyline is exactly the right drug to address nausea (and also dizziness). It’s one of the strongest drugs for this purpose and increases motion tolerance due to its anticholinergic properties. You may have simply not got to a high enough dose yet.

But note, you will always get breakthrough symptoms.

I personally found 20mg enough to kill the nausea most of the time, you may need more.

There’s a lot of this stuff linked on the Drug Treatment wiki page, including this great page.


#56

Well, Ami’s one of the quicker drugs to kick in and experts reckon a month you should start to see some results. Maybe some are even luckier. Helen


#57

Thank you you two for all your helpful information :grin: @Onandon03 Once my eye sight improves I will take look at yout story.
@turnitaround James it would seem Im on the right drugs then. Its only very early days 9 to be exact, I am so pleased to report ive had to adverse side effects at this 20mg doseage :grin::grin::grin: yippeee!! Im just going through the motions and as Helen says there no quick fix I just have to ride it out but the Cinnarazine is helping my sickness :+1:


#58

@Onandon03 Helen ive taken a screenshot at the Migraine prevention it’s really helpful to refer to that and knowing Ive tried Propranolol (not helpful) and Topamax (did not tolerate side effects) gives me more faith in my own Neuro that she knows what shes dealing with. Although she did say at first this is a type of Basilar Migraine I am 100% sure that it is Vestibular now more than ever.
Kirsty


#59

Glad the flow chart helped. It’s really helpful to have faith in your medical advisor and a meaningful diagnosis you can accept. Basiliar Migraine is from my understanding about as bad as it gets. Really severe attacks including loss of speech and consciousness etc, etc so if you’ve been that badly affected recovery will most certainly take time. You wouldn’t expect to carry on ‘normally’ with a broken leg in plaster. It’s just MAV is invisible illness. Temporarily a bit of a ‘broken’ brain although not the best analogy in the world I appreciate. It’s not ‘broken’ so much as misfiring. Btw I’m doing well on Propranolol. Everybody’s different. Helen


#60

Hi all so I will update you on my recent (what I thought was progress) Since Christmas I have been having a bad time with different symptoms… Migraine, head/ear pressure, balance, dizziness, photophobia, odd vision, unable to move my head, brain feels like its moving inside my skull! All of these at varying degrees of severity. I saw my neuro on the 22nd Jan and on that day I dont think I could have felt any better! In fact I even told her how much better I felt and on the Tuesday had my 3rd round of botox. Since then I have been doing things, going out to shops, driving as I thought I was alot better then boom!! Yesterday was my worst day and threw me right back! From 6am I woke with a painful frontal migraine feeling off balance and really photophobic had to wear my glasses all day. My ears were so full and moving my head felt unbalanced asif my brain jolted when I looked in a different direction. It was a dreadful day all in all. If I had to score out of 10 I would have rated it a 4. I have been following the migraine diet, on 20mg of Ami, and just had botox which has also given me droopy eyelids! :eyes: today I feel asif I have been in a car accident! And been out on the town before hand! :expressionless:

I really hope this passes along! Botox normally makes my migraines worse but yesterday it was something else! Could botox be making me worse? I dont know :roll_eyes: I need to update my neuro tomorrow and have an MRI on Friday. I think ahw wants to check on the MS…

Anyhoo… I hope you are all having a better morning than me today! :crazy_face: